Thunderstorm Wind, Stewart
- When
- May 3, 2:32 PM CST
- Where
- Stewart County, 2.62 mi ESE of Ft Henry
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.460, -87.980
Trees were blown down on Highway 232.
A complex of severe thunderstorms called a MCS (Mesoscale Convective System) developed across southern Kansas on Saturday night, May 2, 2020, then tracked eastward across southern Missouri and western Kentucky during the morning of May 3, 2020 before reaching Middle Tennessee in the afternoon. These storms produced widespread straight-line wind damage across every county of Middle Tennessee,…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
A complex of severe thunderstorms called a MCS (Mesoscale Convective System) developed across southern Kansas on Saturday night, May 2, 2020, then tracked eastward across southern Missouri and western Kentucky during the morning of May 3, 2020 before reaching Middle Tennessee in the afternoon. These storms produced widespread straight-line wind damage across every county of Middle Tennessee, with numerous trees, power lines, and buildings damaged. Some of the worst damage occurred across the Nashville metro area, where winds between 60-80 mph knocked out power to over 130,000 customers - the worst power outage on record for the city. Some customers were without power for up to one week. A peak wind gust of 71 mph was measured at the Nashville International Airport, which is the 5th highest on record at that location. Other counties across Middle Tennessee also saw severe wind damage and tens of thousands of customers lose power. Sadly, 1 man was killed and 5 other people injured by falling trees due to the storms. This event was determined to be a derecho due to the widespread and long-track of the straight-line wind damage, and was likely the worst straight-line wind event across Middle Tennessee since the July 13, 2004 derecho. Total damage across Middle Tennessee, including Lincoln, Moore, and Franklin Counties, was estimated by the Tennessee Emergency Management Agency at $16,671,521. Damage totals for each county are consolidated into one main entry and are not separated out by individual damage event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 3, 1:17 PM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 217 PM CDT Sun May 3 2020 .DISCUSSION... Bowing line of thunderstorms currently pushing across the MO bootheel. This activity will be reaching the northwestern extremes of middle TN between 3 pm and 4 pm. The atmosphere across the mid state is quite unstable with dewpoints now well into the 60s and sfc capes around 2000 j/kg in our northwest. There is a warm layer around 700 mb but caps are diminishing with time, especially north of I-40. Additional partial development will be possible ahead of the main line of advancing storms. It will however take a little longer for that activity to commence. The threat of severe weather is due primarily to the advancing line of storms and a severe tstm watch is in effect until 6 PM for our northwest. This line may need to be extended eastward later. Large hail and damaging winds are the threats for this afternoon. Otw, average qpf amounts tonight will average around one half inch. However, some cell training will produce some locally heavier amounts of an inch or so. Moving on, boundary will push south overnight. The better instability zone will switch to south of us on Monday. And with little forcing, I am not seeing much during the day. Monday night, a warm front will be lifting northward. Instabilities will begin to increase and we could see a few strong storms west of I-65 at that time. During the day Tuesday, the sfc low will move eastward across KY with instability increasing to the east of I-65 as the day progresses. It looks as though strong storms will again be possible, mainly east of I-65 on Tuesday afternoon. This will be in advance of the main cold frontal passage. Near term temps, looking rather warm, particularly our overnight lows which will be in the lower 60s. Cooler Tuesday night behind the aforementioned fropa. In the ext fcst, showers are possible in our east on Wednesday. Models are rather peculiar at that time as they try to strum up sfc instability with a northerly sfc fetch. Not buying it so will exclude thunder. Following this, models are leaning toward a Gulf system by late week with rain showers returning. For the ext temps, its looking below normal with highs, for Thursday on, mostly in the 60s. And just to serve notice, the 6-10 day outlook reflects well below normal temperatures. Could be some frost advisory perhaps in our future? We shall see. && .AVIATION... 18Z TAF DISCUSSION. VFR conditions expected for most of this TAF cycle, but a cluster of +TSRA headed towards Middle TN will bring IFR to LIFR conditions with very gusty west winds this afternoon/early evening. While each terminal is expected to get a couple hour break where VFR could return this evening, additional TS are expected throughout the evening, with degraded conditions for the rest of the night. && .PRELIMINARY POINT TEMPS/POPS... Nashville 60 77 62 78 49 / 70 20 70 40 30 Clarksville 55 76 59 75 48 / 70 30 100 30 10 Crossville 57 72 58 76 48 / 70 20 90 90 30 Columbia 62 79 64 79 49 / 60 30 30 30 20 Lawrenceburg 63 78 64 81 50 / 50 30 30 40 30 Waverly 57 77 61 76 48 / 70 30 80 30 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......21 AVIATION........Unger
Hazardous Weather Outlook National Weather Service Nashville TN 512 AM CDT Sun May 3 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-041015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 512 AM CDT Sun May 3 2020 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight. Strong to severe thunderstorms will be possible in the afternoon and evening today. Main threat if any strong storms develop will be damaging winds and hail, along with isolated flash flooding possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms will be possible again during the afternoon and evening on Monday across the mid state, with main threats being hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
Special Weather Statement
National Weather Service Nashville TN
256 PM CDT Sun May 3 2020
TNZ005-032030-
Stewart TN-
256 PM CDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY UNTIL 330 PM
CDT...
At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paris Landing State Park, moving east at 45 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Dover, Big Rock, Land Between The Lakes and Indian Mound.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
Middle Tennessee.
LAT...LON 3666 8785 3663 8785 3664 8764 3649 8762
3641 8803 3645 8806 3647 8805 3649 8806
3652 8804 3656 8803 3668 8807 3668 8802
TIME...MOT...LOC 1955Z 259DEG 41KT 3648 8819
WhiteheadThe Ft Campbell radar (KHPX), 69 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
65 thunderstorm wind. Local standard time, as filed.
Trees were blown down on Highway 232.
A tree was blown down onto a house on Twin Oaks Road. Numerous other trees and power lines were blown down across Stewart County with approximately 1000 people without power.
Stewart County EMA estimated a wind gust of 70 mph in Dover.
Numerous trees and power outages were reported across Houston County.
Several trees were blown down and outbuildings damaged around McEwen. Other trees and power lines were blown down across Humphreys County.
Numerous trees and power lines were blown down with power outages across Perry County.
Numerous trees and power lines were blown down with widespread power outages throughout Dickson County including on Hummingbird Lane, Walnut Grove Road, and Yellow Creek Road. A tree was also blown down onto a house on Walnut Grove Road.
Numerous trees and power lines were blown down across Hickman County including on Pinewood Road, Oak Springs Road, and Highway 100.
Roofs were blown off several buildings and numerous trees were blown down in Hohenwald.
Numerous trees and power lines were blown down across Wayne County, with several trees down across Waynesboro including at the golf course.
Numerous trees and power lines were blown down across Montgomery County including several across Clarksville.
Trees and power lines were blown down across Cheatham County with power outages.
Numerous trees were blown down on the Natchez Trace Parkway blocking the road.
Numerous trees and power lines were blown down with power outages across Maury County, including across Columbia where one tree fell onto a house on Mockingbird Lane.
A tree fell onto and severely injured two hikers near the Indian Springs shelter in Percy Warner Park.
Numerous trees were blown down with roof damage to homes in Spring Hill.
Three large trees were blown down in the backyard of the home of a NWS employee in south Franklin.
Numerous trees and power lines were blown down across Williamson County. Multiple large trees were blown down 1 mile north of the Concord Road and Wilson Pike intersection, including one tree that fell onto a dog kennel.
Hundreds of trees and power lines were blown down across Davidson County with some falling onto cars and houses. Over 130,000 customers lost power due to the storms, which is the largest power outage in the history of the Nashville Electric Service. Some customers were without electricity for up to 1 week. Total damage across Davidson County was estimated at $7,583,701 by the Tennessee Emergency Management Agency.
An historic 200 year old oak tree was blown down at JT Moore Middle School.
A tree fell onto and killed a man near Bethesda Road at Highway 431 who was outside playing with his daughter along a creek.
Numerous trees and power lines were blown down across Lawrence County with several outbuildings and barns damaged.
A tree was blown down in the yard of the home of a NWS employee.
A brick wall of a garage collapsed in Gum Springs.
Numerous trees and power lines were blown down across Robertson County.
The Nashville International Airport ASOS measured a peak wind gust of 71 mph.
Photos showed Four Corners Marina was damaged as were several boats.
Large trees were blown down across La Vergne. Public estimated a wind gust of 70 mph.
A tree fell onto and severely injured a hiker on Volunteer Trail in Long Hunter State Park.
The Nashville International Airport ASOS measured a wind gust of 62 mph three minutes after the peak wind gust of 71 mph.
A large tree was uprooted that fell through and completely destroyed a home at 7021 Bonnafair Dr in Hermitage.
Numerous trees and power lines were blown down across Giles County.
Numerous trees and power lines were blown down across Marshall County.
A tree fell onto a car on Shute Lane near Brandywine Pointe Drive.
A tree fell onto a home on Brookstone Blvd in Mount Juliet causing major damage.
A tree was blown down onto the home of a NWS employee. Numerous other trees were blown down in the employee's neighborhood.
The Smyrna Airport ASOS measured a peak wind gust of 61 mph.
Numerous trees were blown down across Mount Juliet. A barn also collapsed at 8485 Lebanon Road.
Numerous trees were blown down across Gallatin and much of southern Sumner County.
Numerous trees and power lines were blown down across Rutherford County with widespread power outages.
Numerous trees and power lines were blown down across Bedford County. The roof was blown off the Shelbyville Times Gazette building on Depot Street and the Title Max Store on Madison Street.
Numerous trees and power lines were blown down in Lebanon and across much of the rest of Wilson County with widespread power outages.
Numerous trees were blown down and barn roofs blown off in the area around Flat Rock Road at Highway 70.
Numerous trees and power lines were blown down across Trousdale County.
Numerous trees and power lines were blown down with power outages across Cannon County. A tree fell onto an ATV injuring 2 people.
Numerous trees were blown down on Lock 7 Lane.
Numerous trees and power lines were blown down across Tullahoma and much of the rest of Coffee County with widespread power outages.
Numerous trees and power lines were blown down across Smith County. Some of the worst damage was in Dixon Springs, where photos showed dozens of trees blown down and buildings with roof and exterior damage.
A barn was completely destroyed in the Hackett subdivision in Tanglewood.
A shed was destroyed on Dog Branch Road.
Numerous trees and power lines were blown down across Macon County.
Numerous trees and power lines were blown down across DeKalb County.
The McMinnville Airport AWOS measured a peak wind gust of 60 mph.
Numerous trees and power lines were blown down across Warren County.
Numerous trees and power lines were blown down across Grundy County, including trees that were blown down in front of the courthouse in Altamont.
Numerous trees and power lines were blown down across Jackson County.
Multiple trees were blown down near Monteagle.
Numerous trees and power lines were blown down across Putnam County with power outages.
Numerous trees and power lines were blown down across White County.
Numerous trees and power lines were blown down across Van Buren County.
Numerous trees and power lines were blown down across Overton County. Trees were down blocking Greenbriar Road and Hilham Highway at Standing Stone Highway. Power lines were blown down on Carmack Street.
Numerous trees and power lines were blown down across Clay County.
Numerous trees and power lines were blown down across Fentress County.
Numerous trees and power lines were blown down across Pickett County.
Numerous trees and power lines were blown down across Cumberland County. A tree fell onto a house on Vandever Road near Highway 127 South, and another tree fell onto a house on Old Peavine Road.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Williamson | 2020-05-03 | 34 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897249, 897253, 897250, 897251, 897252, 897255, 897254, 897256, 897257, 897258, 897260, 897261, 897259, 897262, 897281, 897263, 897264, 897265, 897270, 897272, 897267, 897269, 897273, 897268, 897727, 897277, 897274, 897690, 897280, 897282, 897283, 897708, 897707, 897284, 897685, 897684, 897687, 897689, 897691, 897706, and more.